Alert archive / Montana / Wind Advisories in 2011

Wind Advisory 8, NWS Billings, MT

January 27, 2011Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 27, 2011, 3:59 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 27, 2011, 11:00 AM MST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2011, 3:59 AM MST (10:59 UTC)
In effect from
Jan 27, 2011, 11:00 AM MST
Expired
Jan 28, 2011, 10:58 AM MST
In force
24 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
467 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WWUS75 KBYZ 271059
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
359 AM MST THU JAN 27 2011

.A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WEAKENING TODAY WILL
CREATE A WEATHER PATTERN FAVORABLE FOR STRONG WINDS OVER WESTERN
PORTIONS OF SOUTH CENTRAL MONTANA. 

MTZ028-041-063-272300-
/O.UPG.KBYZ.HW.A.0004.110127T1800Z-110128T0700Z/
/O.NEW.KBYZ.HW.W.0004.110127T1800Z-110128T0700Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
359 AM MST THU JAN 27 2011

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT MST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT
MST TONIGHT. 


* TIMING: WINDS WILL INCREASE THIS MORNING AND HIGH WINDS WILL BE
  POSSIBLE THIS AFTERNOON AND EVENING.

* WINDS: WEST WINDS AT 15 TO 25 MPH WILL INCREASE TO 30 TO 45 MPH
  WITH GUSTS AROUND 60 MPH BY LATE MORNING. SOME OF THE HIGHER
  GUSTS THIS AFTERNOON MAY BE FROM THE NORTHWEST. THE STRONG WINDS
  WILL CONTINUE INTO THIS EVENING AND DECREASE TO 15 TO 25 MPH
  OVERNIGHT.

* IMPACTS: STRONG CROSSWINDS WILL BE POSSIBLE ALONG U.S. HIGHWAYS
  12 AND 191 AND MONTANA HIGHWAY 3. HIGH PROFILE VEHICLES SHOULD
  USE CAUTION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-272300-
/O.NEW.KBYZ.WI.Y.0008.110127T1800Z-110128T0700Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
359 AM MST THU JAN 27 2011

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT
MST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT
MST TONIGHT. 

* TIMING: WINDS WILL INCREASE THIS MORNING AND HIGH WINDS WILL BE
  POSSIBLE THIS AFTERNOON AND EVENING.

* WINDS: SOUTHWEST WINDS AT 20 TO 35 MPH WILL INCREASE TO 30 TO 45
  MPH WITH GUSTS AROUND 60 MPH BY LATE MORNING. THE STRONG WINDS
  WILL CONTINUE INTO THIS EVENING AND DECREASE TO 20 TO 35 MPH
  OVERNIGHT.

* IMPACTS: STRONG CROSSWINDS WILL BE POSSIBLE ALONG INTERSTATE 90
  FROM SPRINGDALE TO LIVINGSTON. STRONG GUSTY WINDS CAN ALSO BE
  EXPECTED ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK.




PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
6 follow-up statements
171 
WWUS75 KBYZ 271917
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1217 PM MST THU JAN 27 2011

.A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WEAKENING TODAY WILL
CREATE A WEATHER PATTERN FAVORABLE FOR STRONG WINDS OVER WESTERN
PORTIONS OF SOUTH CENTRAL MONTANA.

MTZ028-041-063-280000-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-110128T0700Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
1217 PM MST THU JAN 27 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

* TIMING: STRONG GUSTY WEST WINDS WILL CONTINUE TODAY...WITH WITH
  STRONGEST WINDS LATER THIS AFTERNOON AND EVENING.

* WINDS: WEST WINDS AT 25 TO 40 MPH WILL CONTINUE THROUGH THE
  DAY...WITH GUSTS AROUND 60 MPH LATER THIS AFTERNOON. SOME OF THE
  HIGHER GUSTS THIS AFTERNOON MAY BE FROM THE NORTHWEST. THE
  STRONG WINDS WILL DECREASE TO 15 TO 25 MPH OVERNIGHT.

* IMPACTS: STRONG CROSSWINDS WILL BE POSSIBLE ALONG U.S. HIGHWAYS
  12 AND 191. HIGH PROFILE VEHICLES SHOULD USE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-280000-
/O.CON.KBYZ.WI.Y.0008.000000T0000Z-110128T0700Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1217 PM MST THU JAN 27 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. 

* TIMING: STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE TODAY...WITH
  WITH STRONGEST WINDS LATER THIS AFTERNOON AND EVENING.

* WINDS: SOUTHWEST WINDS AT 30 TO 45 MPH WILL CONTINUE THROUGH THE
  DAY...WITH GUSTS AROUND 60 MPH LATER THIS AFTERNOON. THE STRONG
  WINDS WILL DECREASE TO 20 TO 35 MPH LATE TONIGHT.

* IMPACTS: STRONG CROSSWINDS ARE EXPECTED ALONG INTERSTATE 
  90 FROM SPRINGDALE TO LIVINGSTON. STRONG GUSTY WINDS CAN ALSO 
  BE EXPECTED ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
898 
WWUS75 KBYZ 272151
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MST THU JAN 27 2011

.A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WEAKENING TODAY WILL
CREATE A WEATHER PATTERN FAVORABLE FOR STRONG WINDS OVER WESTERN
PORTIONS OF SOUTH CENTRAL MONTANA.

MTZ028-041-063-280700-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-110128T0700Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
251 PM MST THU JAN 27 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

* TIMING: STRONG GUSTY WEST WINDS WILL CONTINUE...WITH STRONGEST
  WINDS LATER THIS EVENING.

* WINDS: WEST WINDS AT 25 TO 40 MPH WILL CONTINUE INTO THE
  NIGHT...WITH GUSTS AROUND 60 MPH POSSIBLE. SOME OF THE HIGHER
  GUSTS MAY BE FROM THE NORTHWEST. WINDS WILL DECREASE TO 15 TO 25
  MPH LATE TONIGHT.

* IMPACTS: EXPECT STRONG CROSSWINDS ALONG U.S. HIGHWAYS 12 AND
  191. HIGH PROFILE VEHICLES SHOULD USE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-280700-
/O.CON.KBYZ.WI.Y.0008.000000T0000Z-110128T0700Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
251 PM MST THU JAN 27 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. 

* TIMING: STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE...WITH STRONGEST
  WINDS LATER THIS EVENING.

* WINDS: SOUTHWEST WINDS AT 30 TO 45 MPH WILL CONTINUE INTO THE
  NIGHT...WITH GUSTS AROUND 60 MPH POSSIBLE. WINDS WILL DECREASE
  TO 20 TO 35 MPH LATE TONIGHT.

* IMPACTS: STRONG CROSSWINDS ARE EXPECTED ALONG INTERSTATE 90 
  FROM SPRINGDALE TO LIVINGSTON. STRONG GUSTY WINDS CAN ALSO BE 
  EXPECTED ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
181 
WWUS75 KBYZ 280154
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
654 PM MST THU JAN 27 2011

.THE COMBINATION OF HIGH PRESSURE OVER SOUTHERN IDAHO AND
NORTHWEST WYOMING...AND LOWER PRESSURE OVER MONTANA...WILL
PRODUCE VERY WINDY CONDITIONS OVER THE UPPER YELLOWSTONE AND UPPER
STILLWATER RIVER VALLEYS UNTIL MIDNIGHT MST TONIGHT.

MTZ028-041-063-280300-
/O.CAN.KBYZ.HW.W.0004.000000T0000Z-110128T0700Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
654 PM MST THU JAN 27 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

IT WILL REMAIN WINDY TONIGHT...BUT HIGH WINDS ARE NO LONGER
EXPECTED. THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED. 

$$

MTZ065-066-280700-
/O.CON.KBYZ.WI.Y.0008.000000T0000Z-110128T0700Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
654 PM MST THU JAN 27 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. 

* TIMING: STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE...WITH 
  STRONGEST WINDS LATER THIS EVENING. 

* WINDS: SOUTHWEST WINDS AT 30 TO 45 MPH WILL CONTINUE INTO THE 
  NIGHT...WITH GUSTS AROUND 60 MPH POSSIBLE. WINDS WILL DECREASE 
  TO 20 TO 35 MPH LATE TONIGHT. 

* IMPACTS: STRONG CROSSWINDS ARE EXPECTED ALONG INTERSTATE 90 
  FROM SPRINGDALE TO LIVINGSTON. STRONG GUSTY WINDS CAN ALSO BE 
  EXPECTED ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
329 
WWUS75 KBYZ 280424
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
924 PM MST THU JAN 27 2011

.THE COMBINATION OF HIGH PRESSURE OVER SOUTHERN IDAHO AND
NORTHWEST WYOMING...AND LOWER PRESSURE OVER MONTANA...WILL
PRODUCE VERY WINDY CONDITIONS OVER THE UPPER YELLOWSTONE AND
UPPER STILLWATER RIVER VALLEYS THROUGH FRIDAY MORNING. 

MTZ065-066-281800-
/O.EXT.KBYZ.WI.Y.0008.000000T0000Z-110128T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
924 PM MST THU JAN 27 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM MST FRIDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 11 AM MST FRIDAY. 

* TIMING: STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH
  FRIDAY MORNING.

* WINDS: SOUTHWEST WINDS AT 30 TO 45 MPH WILL CONTINUE THROUGH
  FRIDAY MORNING...WITH GUSTS AROUND 60 MPH POSSIBLE. WINDS WILL
  DECREASE TO 20 TO 35 MPH FRIDAY AFTERNOON.

* IMPACTS: STRONG CROSSWINDS ARE EXPECTED ALONG INTERSTATE 90 
  FROM SPRINGDALE TO LIVINGSTON. STRONG GUSTY WINDS CAN ALSO BE 
  EXPECTED ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
110 
WWUS75 KBYZ 281149
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
449 AM MST FRI JAN 28 2011

.STRONG WINDS WILL CONTINUE INTO THE MORNING HOURS UNTIL A COLD
FRONT OVER NORTHERN MONTANA MOVES FAR ENOUGH SOUTH INTO THE STATE
TO WEAKEN SURFACE LOW PRESSURE. 

MTZ065-066-281800-
/O.CON.KBYZ.WI.Y.0008.000000T0000Z-110128T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
449 AM MST FRI JAN 28 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING. 

* TIMING: STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE UNTIL MIDDAY. 

* WINDS: SOUTHWEST WINDS NEAR 40 MPH WITH GUSTS IN EXCESS OF 50
  MPH HAVE BEEN OCCURING MUCH OF THE NIGHT. EXPECT WINDS OF THESE
  SPEEDS WITH GUSTS UP TO 60 MPH TO BE POSSIBLE UNTIL WINDS
  DECREASE TO 20 TO 35 MPH THIS AFTERNOON.

* IMPACTS: STRONG CROSSWINDS ARE EXPECTED ALONG INTERSTATE 90 
  FROM SPRINGDALE TO LIVINGSTON. STRONG GUSTY WINDS CAN ALSO BE 
  EXPECTED ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
323 
WWUS75 KBYZ 281758
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1058 AM MST FRI JAN 28 2011


MTZ065-066-281900-
/O.CAN.KBYZ.WI.Y.0008.000000T0000Z-110128T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1058 AM MST FRI JAN 28 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

SOUTHWEST WINDS WILL CONTINUE TO GUST TO AROUND 45
MPH...DECREASING GRADUALLY THOUGH THE DAY.

CROSSWINDS WILL CONTINUE ALONG INTERSTATE 90 FROM SPRINGDALE TO
LIVINGSTON. 

WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 27, 3:12 AM MST, 47 minutes earlier.

Area forecast discussion, Jan 27, 3:12 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
312 AM MST THU JAN 27 2011

.SHORT TERM...VALID FOR TDY AND FRI...

FORECAST FOR THE NEXT TWO DAYS WILL FEATURE A ZONE OF STRONG GUSTY
WINDS OVER THE WESTERN HALF OF THE AREA TODAY AND UNSEASONABLY
WARM TEMPERATURES TODAY WITH ONLY A SLIGHT COOL DOWN FOR TOMORROW.

WEATHER PATTERN FEATURES A STRONG UPPER LEVEL RIDGE OVER THE
PACIFIC NORTHWEST SHIFTING EASTWARD AND BREAKING DOWN THROUGH THE
PERIOD. STRONG NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE OVER
MONTANA AND NORTHERN WYOMING WITH FLOW BECOMING STRONGER TONIGHT.
SURFACE PRESSURE PATTERN WILL FAVOR STRONG LEESIDE TROUGHING AS
THE ORIENTATION OF THE UPPER LEVEL RIDGE MAINTAINS SURFACE HIGH
PRESSURE OVER SOUTHEAST IDAHO. PRESSURE GRADIENTS WILL BE
INCREASING TODAY AS A SURFACE LOW DEEPENS OVER ALBERTA AND
SASKATCHEWAN. THIS LOW SHIFTS A FRONT THROUGH THE AREA EARLY ON
FRIDAY WITH A INITIAL PUSH OF COOLER AIR MOVING INTO THE CENTRAL
ZONES TOWARDS SOUTHEAST MONTANA BUT NOT BEFORE A MILD NIGHT
PERMITS A WARM START TOMORROW.

WIND CONCERNS TODAY FEATURE PRESSURE GRADIENTS SUPPORTING GAP FLOW
WINDS FOR LIVINGSTON AREA AND BEARTOOTH FOOTHILLS ESPECIALLY SINCE
WINDS ALREADY HAVE BEEN ROLLING ALONG AT 30 MPH WITH GUSTS TO 40
MPH. KIDA-KLWT 15 MB PRESSURE GRADIENTS THIS MORNING INCREASE TO
19 MB THIS AFTERNOON. BUFKIT DATA SHOWS THE DEVELOPMENT OF AN
INVERSION AT MOUNTAIN TOP LATER THIS AFTERNOON AS FLOW ALOFT BACKS
AND CAUSES A BIT OF MID LEVEL WARMING. WILL ISSUE A WIND ADVISORY
FOR THESE ZONES AND HAVE A START TIME AROUND 11 AM BUT MAY TAKE
LONGER INTO THE AFTERNOON TO GET RAMPED UP.

THE PRESSURE GRADIENTS ALSO FAVOR THE DEVELOPMENT OF WINDS FOR
WHEATLAND COUNTY AND NORTHERN SWEET GRASS COUNTIES BUT OTHER
FACTORS MAKE THE WIND PICTURE LESS CLEAR. MODELS ARE DEPICTING
MOUNTAIN WAVE ACTIVITY IN THE NORTHWEST FLOW AND NOT SURE HOW
QUICKLY WINDS WILL DESCEND BACK INTO THE LOWER ELEVATIONS AFTER
PASSING OVER THE LITTLE BELT MOUNTAINS. PRESSURE GRADIENTS AND
OVERNIGHT WIND OBSERVATIONS INDICATE WINDS WILL HAVE A CHANCE TO
REACH WARNING CRITERIA AND WILL UPGRADE THE WATCH FOR THOSE AREAS.
HAVE ALSO RAISED WIND SPEEDS FOR THE CENTRAL ZONES INCLUDING
YELLOWSTONE COUNTY. TEMPERATURE FORECASTS TODAY IN THE LOWER TO
MID 50S WOULD SUPPORT MIXING TO 15000 FT AGL AND WINDS ALOFT WILL
BE AROUND 60 MPH. SEE THE POTENTIAL FOR THIS WIND SPEED TO MIX
DOWN IN THE AFTERNOON AND WILL HAVE TO WATCH TO SEE IF A HIGH WIND
WARNING NEEDS TO BE EXPANDED EASTWARD.

TEMPERATURES TODAY IN THE 50S WILL FALL SHORT OF RECORDS...AND
EVEN EXTREME EASTERN MONTANA WILL HAVE A CHANCE TO REACH 40
DEGREES. TONIGHT TEMPERATURES WILL REMAIN MILD AND MANY LOCATIONS
MAY NOT FALL BELOW 40 DEGREES AS DOWNSLOPE GRADIENTS MAINTAIN
MIXING. PRESSURE GRADIENTS DO WEAKEN OVERNIGHT SO WILL KEEP
EXPIRATION TIME OF HIGHLIGHTS AT MIDNIGHT.

FRIDAY TEMPERATURES ARE TRICKY BECAUSE THE INITIAL COOL AIR PUSH
INTO THE SOUTHEAST ZONES MAY NOT REACH ALL THE WAY THROUGH THE
WESTERN ZONES WHILE DOWNSLOPE WINDS TRY TO CONTINUE. WILL BE DRY
UNTIL FRIDAY EVENING AS AIRMASS WILL TAKE SOME TIME TO MOISTEN UP.
SHORTWAVE TRACKING INTO THE AREA IN FLATTENING FLOW WILL PASS OVER
THE COLDER AIRMASS OVER THE NORTHERN PORTION OF THE FORECAST AREA
SO COULD START TO SEE SOME SNOWSHOWER ACTIVITY. BORSUM

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS MORNING BASED ON
THE LATEST MODEL RUNS. THERE ARE STILL SOME DIFFERENCES TO NOTE
HOWEVER. NEXT SYSTEM STARTS TO MOVE INTO THE NORTHERN AREAS BY
SATURDAY. WINDS WILL ALSO SHIFT TO THE NORTH AS THE SYSTEM DIVES
SOUTH INTO SATURDAY NIGHT AND SUNDAY. THE ECMWF IS A BIT FASTER
WITH THE SYSTEM AND ACTUALLY MOVES IT OUT BY SUNDAY NIGHT. THE
GFS KEEPS IT GOING THROUGH SUNDAY NIGHT AND KICKS IT OUT BY
MONDAY. WAS CONFIDENT ENOUGH TO RAISE POPS FOR THE NORTHERN ZONES
SATURDAY NIGHT TO LIKELIES. DID BUMP UP POPS A LITTLE BIT FOR
SUNDAY BUT NOT CONFIDENT ENOUGH TO GO HIGHER DUE TO THE ECMWF
MOVING THINGS OUT SO QUICKLY. THERE SHOULD BE SOME ACCUMULATIONS
ACROSS MUCH OF THE AREA WITH THIS SYSTEM SOMETIME BETWEEN
SATURDAY NIGHT AND SUNDAY. THIS SYSTEM WILL ALSO USHER IN COLDER
AIR ESPECIALLY ACROSS THE EASTERN AREAS. THE MODELS AGAIN DO
DIFFER IN HOW DEEP AND HOW FAR WEST THE COLD AIR WILL GET THOUGH.
THE GFS DOES NOT BRING THE COLD AIR AS FAR WEST AND IS NOT AS
COLD AS THE ECMWF. SO DID NOT GO AS COLD ACROSS THE WEST YET. THE
SNOW AND THE COLD WILL NEED TO BE WATCHED THE NEXT COUPLE MODEL
RUNS TO SEE IF ANY MORE CONSISTENCY IS SEEN. THE COLD AIR WILL
MOVE OUT FAIRLY QUICKLY INTO THE MIDDLE OF NEXT WEEK HOWEVER WITH
THE WESTERN AND CENTRAL AREAS WARMING UP AGAIN AS AN UPPER LEVEL
RIDGE BUILDS ACROSS THE WESTERN HALF OF THE UNITED STATES. ALSO
DRIED THINGS OUT CONSIDERABLY AS A RESULT. THERE IS SOME HINTS AT
ANOTHER POSSIBLE SYSTEM BY THE END OF NEXT WEEK BUT ITS A BIT TOO
FAR OUT TO TELL AS OF RIGHT NOW. SOLUM

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY. GUSTY WINDS
WILL CONTINUE ACROSS THE WESTERN AND CENTRAL ZONES THIS
MORNING...INCLUDING KLVM AND KBIL. WINDS WILL INCREASE EVEN MORE
BY THIS AFTERNOON AND CONTINUE THROUGH MUCH OF TONIGHT IN THESE
AREAS. WILL KEEP LLWS IN THE TAFS THROUGH THE DAY. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 055 038/046 024/036 016/022 008/022 011/030 016/038
    0/N 01/N    23/S    65/S    32/S    00/B    00/B
LVM 051 038/050 026/042 023/031 011/028 014/032 019/040
    0/N 01/N    13/S    55/S    32/S    00/B    00/B
HDN 051 035/045 020/037 016/022 009/020 007/028 011/038
    0/N 01/N    23/S    55/S    32/S    00/B    00/B
MLS 047 030/034 015/025 007/014 902/009 902/016 004/030
    0/B 01/B    33/S    64/S    20/B    00/B    00/B
4BQ 049 035/042 019/033 013/020 004/019 003/025 008/034
    0/B 01/B    22/S    45/S    32/S    00/B    00/B
BHK 041 029/032 013/023 004/009 907/008 908/010 902/028
    0/B 01/B    33/S    54/S    20/B    00/B    00/B
SHR 050 034/050 022/038 016/025 009/020 006/030 012/038
    0/B 01/B    12/S    35/S    32/S    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO
      MIDNIGHT MST TONIGHT FOR ZONES 28-41-63.
     WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT
      MST TONIGHT FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 26, 3:09 PM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
309 PM MST WED JAN 26 2011

MTZ028>042-056>058-063>068-WYZ098-099-272215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
309 PM MST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST WINDS ALONG THE BEARTOOTH FRONT FROM LIVINGSTON
TO NYE WILL CONTINUE TONIGHT. WIND GUSTS TO 50 MPH ARE
EXPECTED...CREATING STRONG CROSSWINDS ALONG I-90 FROM LIVINGSTON
TO SPRINGDALE...AND DIFFICULT TRAVEL FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMBINATION OF HIGH PRESSURE OVER SOUTHERN IDAHO AND A TROUGH
OF LOW PRESSURE OVER MONTANA WILL BRING THE POSSIBILITY OF HIGH
WINDS TO JUDITH GAP SOUTH TO NORTHERN SWEET GRASS COUNTY LATE
THURSDAY MORNING THROUGH THURSDAY EVENING. WEST WINDS OF 30 TO 45
MPH WITH GUSTS TO AROUND 60 MPH WILL BE POSSIBLE BEFORE THE WINDS
DECREASE LATE THURSDAY NIGHT. IN ADDITION...SOUTHWEST WINDS OF 30
TO 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE ALONG THE
BEARTOOTH FRONT FROM LIVINGSTON TO NYE THURSDAY THROUGH THURSDAY
EVENING.

DANGEROUS CROSS WINDS WILL BE POSSIBLE ALONG HIGHWAY 191 FROM
JUDITH GAP TO BIG TIMBER...AND ALONG I-90 FROM LIVINGSTON TO
SPRINGDALE. HIGH PROFILE VEHICLES SHOULD USE CAUTION.

A RETURN OF COLDER AIR WILL AFFECT THE REGION THIS WEEKEND INTO
EARLY NEXT WEEK. EXPECT A TRANSITION TO BELOW NORMAL TEMPERATURES
AND THE POTENTIAL FOR SNOWFALL...MAINLY ACROSS SOUTHEAST MONTANA.
HOWEVER...EXACT DETAILS ARE STILL UNCERTAIN AT THIS TIME SO STAY
TUNED TO THE LATEST FORECASTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:59 AM MSTHigh Wind WarningBYZGolden Valley, Wheatland15 hr

Nearby

Wind Advisories in Montana, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.